The vaccination campaign offered to middle school students in 5th grade against human papillomavirus (HPV), a virus causing many cancers such as cervical cancer, was launched at the beginning of October in France. But on October 19, the fatal fall of an adolescent following post-vaccination discomfort in a college pushed the medicines agency (ANSM) to recommend a new protocol: adolescents must now remain lying or sitting on the ground for the fifteen minutes following the injection.
A note from the ARS (Regional Health Agency) Île-de-France published in June explained that students had to be seated on “chairs” or “armchairs”, and recommended lying down students who were unwell. But in a document published on its website on Tuesday, the National Agency for the Safety of Medicines and Health Products (ANSM) updated the “post-vaccination surveillance” instructions for health professionals. As one of the main side effects of the vaccine is the risk of “discomfort”, “it is important that simple measures are put in place to avoid any injury: vaccinated people must remain lying down (on floor mats or blankets ) or sitting on the ground leaning against a wall in a clear space,” explains the agency. Until now, the instructions for vaccination in college recommended monitoring of students within a quarter of an hour following the injection, without specifying in what context.
This change of instructions comes following the death after a heavy fall of a 5th grade student from Saint-Dominique college in Saint-Herblain near Nantes (Loire-Atlantique) at the end of October, the ANSM confirmed to AFP on Tuesday. The Nantes public prosecutor's office, which opened an investigation into manslaughter, told AFP that “the schoolboy, who was not feeling well shortly after the injection, was seated on a chair and fell backwards. on the head after feeling unwell. The ANSM specifies that post-vaccination discomfort, sometimes brief losses of consciousness, are “uncommon and quickly resolved, may correspond to a psychogenic reaction to the injection” and “may be accompanied by tremors or stiffness”. The vaccine product itself is not the cause.